Colorado, 2006

Hail in Colorado, September 6, 2006

September 6, 2006 · NWS BOU · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 6, 2:00 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 6, 2:00 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT WED SEP 6 2006

.SHORT TERM DISCUSSION...THE RIDGING ALOFT WILL CONTINUE TO SLOWLY
WEAKEN DURING THE NEXT 24 HOURS AS MOISTURE AND WEAK DISTURBANCES
CONTINUE TO SEEP UNDER THE RIDGE FROM THE WEST COAST. THE MAJORITY
OF THE CONVECTION REMAINS IN THE MTNS THIS AFT. ACARS DATA STILL
SHOWING A DECENT CAP AROUND 650 MB OVER THE PLAINS SO CONVECTION
WILL HAVE A TOUGH TIME DEVELOPING ON THE PLAINS. ESP WITH STEERING
FLOW OUT OF THE N-NW AND SFC DEWPOINTS MIXING OUT OVER THE FRONT
RANGE. HOWEVER A FEW MORE DEGREES OF WARMING WILL BREAK THE CAP WITH
CAPE VALUES AROUND 700J/KG OVER DEN...AND NEAR 1500J/KG OVER
LINCOLN/ELBERT COUNTIES. BEST CHANCES THIS EVENING WILL REMAIN OVER
THE MOUNTAINS WITH A BIT HIGHER THREAT OVER THE PALMER DIVIDE.

WILL CONTINUE TO MENTION AREAS OF FOG ACROSS LINCOLN/WASHINGTON
COUNTIES LATER TNT WITH LITTLE CHANGE IN THE SFC PATTERN THRU THU
MORNING.

FOR THURSDAY...WILL SEE ADDITIONAL WEAK ENERGY MOVING INTO THE GREAT
BASIN WHILE A WEAK COLD FRONT MOVES INTO NERN CO DURING THE
AFTERNOON. TS INITIATION WILL DEPEND A GREAT DEAL ON THE FRONT
TIMING...BUT EXPECT BEST CHANCES WILL AGAIN BE ON THE PALMER DIVIDE
AND FOOTHILLS ALONG THE FRONT BOUNDARY. A BIT COOLER FOR AFT HIGHS
BEHIND THE FRONT WITH READINGS ABOUT 3-5 DEGREES COOLER.  SHOULD SEE
A BIT MORE TS ACTIVITY ON THE PLAINS WITH INCREASING UPSLOPE FLOW
BEHIND THE FRONT AND MORE LIFT FROM THE DISTURBANCE FROM THE WEST.

.LONG TERM DISCUSSION...SHORT AND MEDIUM RANGE MODELS COMING MORE IN
LINE WITH EACH OTHER OUT THROUGH 120 HOURS. MODELS PRETTY MUCH
POINTING TO A RATHER WET AND UNSEASONABLY COOL COUPLE OF DAYS FRIDAY
AND SATURDAY. OVERALL MODELS SHOW A WEAK SHORTWAVE IMPULSE DROPPING
SOUTHWARD OUT OF THE PAC NORTHWEST WHERE IT THEN SPINS UP AS A
MID-LVL CYCLONE OVER THE SOUTHERN GREAT BASIN. MODELS SHOW THIS UPR
LOW CLOSING OFF UNDERNEATH AN UPR RIDGE SLIDING EWRD OVER THE PAC
NORTHWEST AND NRN ROCKIES. MEANWHILE POST-FRONTAL E/NELY LOW-LEVEL
FLOW STRENGTHENS EAST OF THE MTNS THURSDAY NIGHT INTO FRIDAY.
UPSLOPE BECOMES FAIRLY DEEP THURSDAY NIGHT BUT FORCING FOR ASCENT
ALOFT MINIMAL AT BEST ACCORDING TO QG OMEGA FIELDS. NEVERTHELESS...
SHOULD SEE A GOOD SHOWER COVERAGE ACROSS THE CWFA THURSDAY NIGHT
WITH EMBEDDED T-STORMS DURING THE EVENING HOURS. COULD SEE LOCAL
RAINFALL AMTS UPWARDS OF A HALF INCH...BUT GFS WOULD HAVE US BELIEVE
WE/LL SEE MORE THAN THAT UP AGAINST THE FRONT RANGE AND OVR THE
PALMER DVD.

ON FRIDAY...MODELS BEGIN TO MOVE THE LOWER GREAT BASIN UPPER LOW
OVER THE FOUR CORNERS WHERE IT CONTINUES TO DEEPEN. MEANWHILE...
UPSLOPE COMPONENT EAST OF THE MTNS ALSO CONTINUES TO STRENGTHEN/
DEEPEN. PCPNBLE WATER VALUES AND SPEC HUMIDITIES RISE STEADILY
DURING THIS PERIOD WITH WRF/NAM AND GFS SHOWING A CONDUIT OF HIGHER
DEWPOINT AIR FLOWING NWRD UP FM ERN NM/WRN TX UP INTO NERN CO THRU
FRIDAY EVENING. THREE AND 6-HOUR QPF VALUES BTWN 18Z/FRI TO 12Z/SAT
LOOK WAY OVER DONE BUT CAN/T RULE OUT SPOTTY 1 TO 3 INCH RAINFALL
AMTS WITH SLOW MOVING AFTERNOON/ERLY EVENING STORMS. TEMPS ON FRIDAY
ALSO LOOK COOLER NOW WITH THE POTENTIAL FOR GREATER CLOUD COVER AND
COOLING ALOFT WITH VERY SLOW PASSAGE OF UPPER LOW. COULD SEE RAIN
ALL NIGHT INTO SAT MORNING FM THE FOOTHILLS EASTWARD. TEMPS ALOFT
ALSO COOL ENOUGH TO LOWER SNOW LEVELS TO AROUND 11 THSND FT MSL OR
SO OVERNIGHT. COULD SEE A FEW INCHES OF THE WHITE STUFF PILING UP
ABOVE TIMBERLINE.

SATURDAY...THINGS MAY BE SLOW TO CLEAR OUT AT LOW LEVELS BUT MODELS
SHOW THE UPR LOW MOVING EAST OF THE STATE DURING THE DAY. SO HIGHER
ELEVATIONS MY SEE CLEARING FIRST AS DRIER SUBSIDENT AIR MOVES IN
FROM UTAH.

SUNDAY AND BEYOND...LATE IN THE WEEKEND AIRMASS LOOKS DRIER AND
SEASONABLY MILD UNDER THE INFLUENCE OF A WEAK UPR RIDGE AND LIGHT
W-NWLY FLOW ALOFT. HOWEVER...GFS SHOWS ANOTHER SOMEWHAT MORE POTENT
UPR AIR SYSTEM RACING SEWRD OUT OF THE PAC NORTHEAST AND ACROSS THE
STATE ON MONDAY. TOO EARLY TO MAKE MANY CHANGES TO FCST TO ACCOUNT
FOR THIS FEATURE...BUT SOMETHING TO KEEP AN EYE ON.

.LONG TERM DISCUSSION...

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ENTREKIN/BAKER
Hazardous weather outlook, Sep 6, 9:57 AM MST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1057 AM MDT WED SEP 06 2006

COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1057 AM MDT WED SEP 06 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS BY EARLY THIS
AFTERNOON...THEN SLOWLY SPREADING OUT OVER THE URBAN CORRIDOR AND
PALMER DIVIDE BY MID AFTERNOON.

THERE IS A SLIGHT CHANCE FOR SEVERE STORMS ACROSS THE PALMER DIVIDE
REGION...GENERALLY ALONG AND EAST AND SOUTH OF A LINE FROM KIOWA TO
WOODROW. STRONGER INSTABILITY...MOISTURE AND WIND CONVERGENCE IN
ELBERT AND LINCOLN COUNTIES WILL HELP AID IN THUNDERSTORM
DEVELOPMENT. DAMAGING WINDS AND HAIL UP TO PENNY SIZE ARE POSSIBLE
WITH THE STRONGEST STORMS. OTHERWISE...MOST STORMS WILL PRODUCE
LIGHTING...GUSTY WINDS TO 45 MPH...AND BRIEF RAIN.

A WEAK UPPER LEVEL DISTURBANCE AND INCREASING MID AND UPPER LEVEL
MOISTURE ARE RESPONSIBLE FOR THE RETURN OF THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA
THURSDAY THROUGH SATURDAY AS A WEAK UPPER LEVEL WEATHER DISTURBANCE
MOVES ACROSS THE STATE. DRIER CONDITIONS SHOULD RETURN TO THE AREA
BY THE START OF NEXT WEEK UNDER A BUILDING RIDGE OF HIGH PRESSURE.
AT THIS TIME SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS EASTERN PORTIONS OF
ELBERT...LINCOLN AND WASHINGTON COUNTIES AFTER 3 PM TODAY.

ENTREKIN/BAKER

The radar

The Denver radar (KFTG), 53 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Elbert

When
September 6, 5:10 PM MST
Where
Elbert County, 2 mi S of Kiowa
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
39.317, -104.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533949.